|Compounding pharmacy investigated in outbreak |
|Posted: Tuesday, May 28, 2013 9:10 pm |
|By KRISTI L. NELSON |
AP Health Reporter
State and federal health officials are investigating a series of seven “adverse effects” in patients who received injections of preservative-free methylprednisolone acetate compounded in a Dyer County pharmacy.
Methylprednisolone acetate, or MPA, is the same medicine implicated in last fall’s deadly, multistate meningitis outbreak, though Tennessee Department of Health Commissioner Dr. John Dreyzehner said there’s no indication this instance “approaches the severity” of last fall’s outbreaks. Affected patients have seen localized infections, such as skin abscesses, at the injection site; there have been no reports of meningitis, other life-threatening illnesses or hospitalizations so far, officials said.
The reports of adverse effects are from patients in Illinois and North Carolina who received preservative-free MPA injections after Dec. 6, 2012, produced by Main Street Family Pharmacy in Newbern. The products were distributed to seven facilities in Tennessee, though none in the Knoxville area, as well as to facilities in Alabama, Arkansas, California, Flor-ida, Kentucky, Illinois, Louisiana, Mississippi, New Mexico, North Carolina, South Carolina and Texas.
The pharmacy, which has been on probation since March after an inspection found numerous problems, has voluntarily issued a recall of MPA and all other sterile compounded products, the state said, and officials are in the process of identifying patients who might have received the potentially contaminated vials, which are now past their “use-by” date and should have been used or discarded.
State epidemiologist Dr. Tim Jones said Friday during a news conference that health officials “don’t have confirmation at this point that these products are contaminated,” though “we are certainly concerned they are, and we are acting as if they are.” One of the patients does have an infection that appears to be fungal in nature, the state said.
Jones said investigation into the first cluster of cases, all at the same clinic, focused on whether the way the medication was injected intramuscularly, to treat inflammation, could have caused a reaction. Only after two more cases popped up in a second state did officials have any “clear indication we might be dealing with a contaminated product,” and additional lab work is still needed to confirm that.
Newbern’s Main Street Family Pharmacy has been licensed as a pharmacy since 1985, which in Tennessee gives it permission to compound drugs. It received a manufacturer/wholesaler/distributor license from the state in 2010 and is licensed to sell products in 30 other states. However, an inspection in December 2011 turned up problems related to drugs beyond their use-date and an unregistered pharmacy technician and resulted in a letter of warning from the state and fines to the pharmacist owner, whom state records list as David Newbaker.
The pharmacy was then put on probation after a March 12, 2013, consent order listing deficiencies, including the use of out-of-date drugs and issues related to tamper-resistant prescription pads, said Michelle Long, state assistant commissioner for Health Licensure and Regulation.
“Civil penalties did ensue,” Long said.
The FDA and TDH began an on-site inspection of the facility May 22, and health department spokesman Woody McMillin said in a news release that the staff and management have been cooperative.
“The pharmacy has agreed to stop sterile compounding pending resolution of the current investigation,” McMillin said.
Besides the FDA and TDH, organizations involved in the investigation are the national Centers for Disease Control and Prevention, Illinois Department of Health and the North Carolina Department of Health and Human Services. McMillin said the agencies will be working through the holiday weekend and was expected to provide an update today.
Knox County Health Department director Dr. Martha Buchanan said patients who received intramuscular MPA injections for inflammatory problems such as arthritis should contact their doctors if they notice symptoms like increasing soreness, heat, redness and pain at the injection site.
McMillin said agencies are thoroughly reviewing the pharmacy’s records to determine when and where MPA products were shipped and will then review facilities’ records to investigate whether patients who received the injections have had adverse effects.
“It is too early to know how many additional patients, if any, may be at risk,” he said.
Published in The Messenger 5.28.13